Ask an expert
Question

21 Nov 2005

Should I go back on antidepressants?
I was put on antidepressants over 2 years ago for depression and an eating disorder. During the time I was taking my tablets I recovered from my eating disorder and found life alot easier to cope with.

I've been off my antidepressants for nearly 3 months now after weaning myself off as recommended by my doctor, however I find that I am frustrated, easily stressed, snappish, irritable and very sad alot lately although the eating disorder hasn't returned. I am also having trouble sleeping and I have started to drink more than usual. I am feeling especcially down with the end of the year coming around...

Should I be going back on my anti depressants or is it normal to feel this way in the first few months after the weaning process?
Answer 513 views
Expert
CyberShrink
cybershrink

01 Jan 0001

Be espeially wary of the drinking, as alcohol is so effective at magnifying depression and worsening it. Sounds like you may need to go back on your meds --- but you really ought to see your local shrink for a re-assessment, as maybe a different management plan, such as CBT counselling, could help.
Sarel seems to be conducting his own campaign ( scientologist, perhaps ? ) and is not providing acurate information. As antidepressants are given to the people in society most likely to commit suicide anyway, it's hardly surprising that some of them do indeed suicide--- despite the drugs, not necessarily because of them. Many of the people on heart meds die of heart attacks, but not because the drugs cause the attacks --- they're on the drugs because they are already at high risk.
And its nonsense to assume that any depression must EITHER be caused entirely by chemical imbalances OR by external events --- most are caused by both, in varying proportions.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.